Alert archive / Washington / High Surf Warnings in 2013

High Surf Warning 1, NWS Seattle, WA

September 29, 2013

NWS Seattle, WA issued this high surf warning at Sep 29, 2013, 2:56 AM PDT. It took effect at Sep 29, 2013, 5:00 PM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2013, 2:56 AM PDT (09:56 UTC)
In effect from
Sep 29, 2013, 5:00 PM PDT
Expired
Sep 30, 2013, 11:00 AM PDT
In force
18 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WHUS46 KSEW 290956
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
256 AM PDT SUN SEP 29 2013

WAZ516-517-291800-
/O.NEW.KSEW.SU.W.0001.130930T0000Z-130930T1800Z/
NORTH COAST-CENTRAL COAST-
256 AM PDT SUN SEP 29 2013

...HIGH SURF WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
PDT MONDAY. 

* HAZARD...HIGH SURF 27 TO 30 FEET.

* TIMING...SEAS WILL RAPIDLY BUILD THIS EVENING BEHIND A STRONG
  STORM SYSTEM THAT WILL MOVE THROUGH THE COASTAL WATERS AND INTO
  SOUTHERN VANCOUVER ISLAND. SEAS WILL SLOWLY SUBSIDE MONDAY
  MORNING.

* IMPACTS...THESE WAVES ARE POWERFUL ENOUGH TO SWEEP UNWARY BEACH
  WALKERS OUT TO SEA. PEOPLE CAN BE SERIOUSLY INJURED BY
  DEBRIS...SUCH AS LOGS...TOSSED ABOUT IN THE WAVES. THE WAVES
  WILL ALSO RESULT IN BEACH EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

&&

$$

ALBRECHT
WWW.WEATHER.GOV/SEATTLE
4 follow-up statements
064 
WHUS46 KSEW 291702
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1002 AM PDT SUN SEP 29 2013

WAZ516-517-292300-
/O.CON.KSEW.SU.W.0001.130930T0000Z-130930T1800Z/
NORTH COAST-CENTRAL COAST-
1002 AM PDT SUN SEP 29 2013

...HIGH SURF WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 AM PDT MONDAY...

* HAZARD...HIGH SURF 27 TO 30 FEET.

* TIMING...SEAS WILL RAPIDLY BUILD THIS EVENING BEHIND A STRONG 
  STORM SYSTEM THAT WILL MOVE THROUGH THE COASTAL WATERS AND 
  INTO SOUTHERN VANCOUVER ISLAND. SEAS WILL SLOWLY SUBSIDE 
  MONDAY MORNING. 

* IMPACTS...THESE WAVES ARE POWERFUL ENOUGH TO SWEEP UNWARY 
  BEACH WALKERS OUT TO SEA. PEOPLE CAN BE SERIOUSLY INJURED BY 
  DEBRIS...SUCH AS LOGS...TOSSED ABOUT IN THE WAVES. THE WAVES 
  WILL ALSO RESULT IN BEACH EROSION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

&&

$$


WWW.WEATHER.GOV/SEATTLE
880 
WHUS46 KSEW 292207
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
307 PM PDT SUN SEP 29 2013

WAZ516-517-300615-
/O.CON.KSEW.SU.W.0001.130930T0000Z-130930T1800Z/
NORTH COAST-CENTRAL COAST-
307 PM PDT SUN SEP 29 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY...

* HAZARD...SEAS OVER THE COASTAL WATERS WILL BUILD TO AROUND 30
  FEET TONIGHT WITH DANGEROUS BREAKERS AND SURF DEVELOPING ON THE
  BEACHES OVERNIGHT. 

* TIMING...A DEEP LOW PRESSURE SYSTEM WILL CROSS VANCOUVER ISLAND
  TONIGHT. STRONG SOUTH WINDS WILL SHIFT TO WEST AND SEAS WILL
  RAPIDLY BUILD TONIGHT THEN SLOWLY SUBSIDE MONDAY MORNING.

* IMPACTS...THESE WAVES ARE POWERFUL ENOUGH TO SWEEP UNWARY BEACH
  WALKERS OUT TO SEA. PEOPLE CAN BE SERIOUSLY INJURED BY
  DEBRIS...SUCH AS LOGS...TOSSED ABOUT IN THE WAVES. THE WAVES
  WILL ALSO RESULT IN BEACH EROSION. STAY OFF BREAKWATERS AND
  JETTIES DURING PERIODS OF HIGH SURF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

&&

$$


WWW.WEATHER.GOV/SEATTLE
346 
WHUS46 KSEW 300417
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
917 PM PDT SUN SEP 29 2013

WAZ516-517-301230-
/O.CON.KSEW.SU.W.0001.000000T0000Z-130930T1800Z/
NORTH COAST-CENTRAL COAST-
917 PM PDT SUN SEP 29 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY...

* HAZARD...DANGEROUS HIGH SURF WITH WAVES AROUND 30 FEET ARE
  EXPECTED LATE TONIGHT ALONG THE NORTH AND CENTRAL WASHINGTON
  COAST.

* TIMING...SEAS 20 TO 23 FT WILL BUILD RAPIDLY TO 30 FT OVERNIGHT
  THEN WILL SLOWLY SUBSIDE MONDAY MORNING.

* IMPACTS...THESE WAVES ARE POWERFUL ENOUGH TO SWEEP UNWARY 
  BEACH WALKERS OUT TO SEA. PEOPLE CAN BE SERIOUSLY INJURED BY 
  DEBRIS...SUCH AS LOGS...TOSSED ABOUT IN THE WAVES. THE WAVES 
  WILL ALSO RESULT IN BEACH EROSION. STAY OFF BREAKWATERS AND 
  JETTIES DURING PERIODS OF HIGH SURF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

&&

$$


WWW.WEATHER.GOV/SEATTLE
729 
WHUS46 KSEW 300930
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
230 AM PDT MON SEP 30 2013

WAZ516-517-301800-
/O.CON.KSEW.SU.W.0001.000000T0000Z-130930T1800Z/
NORTH COAST-CENTRAL COAST-
230 AM PDT MON SEP 30 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* HAZARD...DANGEROUS HIGH SURF WITH WAVES 25 T0 27 FEET.

* TIMING...WAVES WILL SLOWLY SUBSIDE TO AROUND 20 FEET MIDDAY TODAY.

* IMPACTS...THESE WAVES ARE POWERFUL ENOUGH TO SWEEP UNWARY 
  BEACH WALKERS OUT TO SEA. PEOPLE CAN BE SERIOUSLY INJURED BY 
  DEBRIS...SUCH AS LOGS...TOSSED ABOUT IN THE WAVES. THE WAVES 
  WILL ALSO RESULT IN BEACH EROSION. STAY OFF BREAKWATERS AND 
  JETTIES DURING PERIODS OF HIGH SURF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf warning went out at Sep 28, 9:40 PM PDT, 5 hours 16 minutes earlier.

Area forecast discussion, Sep 28, 9:40 PM PDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
940 PM PDT SAT SEP 28 2013

.SYNOPSIS...SHOWERS WILL TAPER AND WINDS WILL EASE TONIGHT IN THE
WAKE OF A STRONG FRONT. A SECOND STRONG FRONTAL SYSTEM WILL BRING
ANOTHER ROUND OF HEAVY RAIN LATER SUNDAY. MOST AREAS WILL GET QUITE
WINDY AS A DEEP SURFACE LOW MOVES INLAND OVER SOUTHERN VANCOUVER
ISLAND SUNDAY EVENING. COOL SHOWERY WEATHER IS ON TAP MONDAY THROUGH
WEDNESDAY WITH A BROAD UPPER TROUGH OVER THE AREA.

&&

.SHORT TERM...THERE WILL BE A RELATIVE LULL IN THE STORMY WEATHER
TONIGHT AND FOR THE FIRST PART OF SUNDAY IN THE WAKE OF THE FRONT
WHICH MOVED THROUGH EARLIER TODAY. SHOWERS WILL CONTINUE AND WINDS
WILL BE BREEZY IN PLACES BUT NOT AS STRONG AS WE SAW EARLIER TODAY.
THERE MIGHT EVEN BE A FEW THUNDERSTORMS NEAR THE COAST TONIGHT BUT
THE CHANCES ARE PROBABLY NOT HIGH ENOUGH TO WARRANT ADDING TO THE
FORECAST.

THE NEXT STRONG FRONT IS STILL ON TRACK TO AFFECT THE AREA SUNDAY
AFTERNOON AND EVENING. THIS WILL BRING ANOTHER ROUND OF HEAVY RAINS
TO THE AREA BUT THE BIGGER STORY IS PROBABLY THE WINDS. THE MODELS
ARE IN RELATIVE AGREEMENT SPINNING UP A SURFACE LOW NEAR 130W IN THE
AFTERNOON AND BRINGING IT INTO VANCOUVER ISLAND SOMEWHERE A LITTLE
NORTH AND WEST OF CAPE FLATTERY IN THE EVENING. THIS TRACK IS
FAVORABLE FOR HIGH WINDS ON THE COAST...THE NORTHWEST INTERIOR...AND
PERHAPS EVEN DOWN INTO CENTRAL PUGET SOUND. A HIGH WIND WATCH IS IN
EFFECT FOR THIS.

SHOWERS AND BREEZY TO WINDY CONDITIONS WILL PREVAIL MONDAY...
GRADUALLY EASING AND TAPERING ON TUESDAY IN THE WAKE OF THE SUNDAY
NIGHT FRONT WITH A BROAD UPPER TROUGH OVER THE AREA AND MOIST
ONSHORE FLOW. THE SNOW LEVEL WILL DROP TO 4500 OR 5000 FEET WHICH
MEANS THE HIGHEST MOUNTAINS PASSES COULD SEE THE FIRST ACCUMULATING
SNOW OF THE SEASON. SCHNEIDER

.LONG TERM...PREVIOUS DISCUSSION...AN UPPER TROUGH WILL KEEP A
CHANCE OF SHOWERS OVER THE AREA ON WEDNESDAY. THERE IS A GOOD CHANCE
FOR DRY WEATHER THURSDAY AND FRIDAY AS HIGH PRESSURE BUILDS INTO THE
AREA. A CHANCE OF RAIN WILL PROBABLY RETURN OVER THE WEEKEND AS THE
RIDGE BREAKS DOWN.

&&

.HYDROLOGY....FRONT HAS MOVED THROUGH THE AREA THIS EVENING. STORM
TOTAL RAINFALL AMOUNTS IN THE MOUNTAINS OF 2 TO 4.5 INCHES WERE
COMMON. THE HIGHEST AMOUNTS WERE OVER THE NORTH CASCADES...MOUNT
BAKER 4.28 INCHES...AND THE SOUTH SLOPES OF THE OLYMPIC...JEFFERSON
CREEK RAWS 3.96 INCHES. RIVERS HAVE RISEN SIGNIFICANTLY BUT WITH THE
STEADY RAIN OVER WITH THE RIVERS WILL BE CRESTING THIS EVENING INTO
THE EARLY MORNING HOURS. A FLOOD WARNING REMAINS IN EFFECT FOR THE
PUYALLUP AT ORTING THIS EVENING. THE SKOKOMISH RIVER IS RISING
RAPIDLY BUT FORECASTED TO CREST JUST SHORT OF FLOOD STAGE. A SECOND
ROUND OF RAIN IS ON TAP FOR SUNDAY WITH SIMILAR RAINFALL AMOUNTS
EXPECTED IN THE MOUNTAINS. BECAUSE OF THIS THE FLOOD WATCH WILL
REMAIN IN EFFECT INTO MONDAY MORNING.

&&

.CLIMATE...TODAY WAS THE WETTEST SEPTEMBER DAY ON RECORD IN OLYMPIA.
SO FAR 2.90 INCHES OF RAIN HAS BEEN RECORDED. THIS SHATTERED THE OLD
RECORD OF 1.67 INCHES SET ON SEPT 17 2010. THE NORMAL MONTHLY
RAINFALL AT OLYMPIA FOR SEPTEMBER IS 1.71 INCHES SO TODAYS RAIN SO
FAR IS ABOUT 170 PERCENT OF THE MONTHLY NORMAL.

AT 9 PM SEATTLE WAS CLOSE TO THE ALL TIME SEPTEMBER DAILY RECORD
WITH 1.63 INCHES. THE ALL-TIME RECORD IS 1.65 INCHES SET ON SEPT 30
1953 AND TIED ON SEPT 22 1978. THIS INCLUDES THE FEDERAL BUILDING
RECORDS WHICH GO BACK TO 1891. FELTON

&&

.AVIATION...STRONG ONSHORE FLOW IS FOLLOWING THE FRONT THAT MOVED
INLAND LATE SATURDAY AFTERNOON. THE AIR MASS IS MOIST AND UNSTABLE
AND A FEW TSTMS ARE OCCURRING OVER VANCOUVER ISLAND AND THE FAR
NORTHWESTERN OLYMPIC PENINSULA. ANOTHER VERY STRONG FRONT...
ASSOCIATED WITH A LOW THAT WILL DEVELOP TO 975 TO 980 MB AS IT MOVES
ONTO CENTRAL OR SOUTH CENTRAL VANCOUVER ISLAND...WILL SWEEP INLAND
SUNDAY EVENING. VERY STRONG S TO SW WINDS ALOFT ON SUNDAY...65 KT
FL030-050...ARE EXPECTED TO MIX DOWN TO THE SURFACE IN 50-60 KT
GUSTS OVER NORTHERN AND COASTAL SECTIONS OF THE AREA AS THE FRONT
PASSES SUNDAY EVENING.

EXPECT VFR CONDITIONS...WITH MVFR CEILINGS AND VISIBILITIES IN
SHOWERS TONIGHT THROUGH EARLY SUN MORNING. MVFR CONDITIONS IN RAIN
ARE EXPECTED SUNDAY AFTERNOON WITH SOME IFR CONDITIONS NEAR THE
MOUNTAINS...ALONG THE COAST...AND SEATTLE SOUTHWARD.

KSEA...EXPECT GENERALLY VFR CONDITIONS TONIGHT THROUGH 15Z
SUNDAY...WITH VIS OCCASIONALLY DROPPING TO 3SM IN SHRA. SW WIND 50
KT FL 030-050 WILL DEVELOP AROUND 20Z SUN AND WILL INCREASE TO 65 KT
AS THE FRONT PASSES 03Z-06Z MON. AT THE SURFACE EXPECT S WIND 8-12
KT WITH OCCASIONAL GUSTS TO 25 KT THROUGH EARLY SUN MORNING TO RISE
TO 15G25 KT 15Z SUN THRU 00Z MON. S-SW WIND 30G50 KT ARE POSSIBLE
SUN EVENING. ALBRECHT

&&

.MARINE...STRONG ONSHORE FLOW IS OCCURING BEHIND THE FRONT THAT
MOVED ACROSS THE AREA LATE SAT AFTERNOON. EXPECT A STRONGER FRONT
THAT WILL BE ASSOCIATED WITH A DEVELOPING 975-980 MB LOW THAT WILL
MOVE ONTO CENTRAL OR SOUTH CENTRAL VANCOUVER ISLAND TO SWEEP ACROSS
THE WATERS SUN EVENING...BRINGING STORM CONDITIONS TO THE COASTAL
WATERS AND GALES OVER THE INLAND WATERS WITH POSSIBLE STORM
CONDITIONS FROM ADMIRALTY INLET NORTHWARD. OVER THE INTERIOR...STORM
CONDITIONS IF THEY OCCUR WOULD BE MAINLY IN FREQUENT GUSTS.

THE INCOMING GFS MODEL SHOWS A STRIPE OF 50-60 KT SUSTAINED WINDS AT
THE SURFACE TO THE SOUTH OF THE DEVELOPING LOW SUNDAY EVENING OVER
NORTHERN PORTIONS OF THE COASTAL WATERS. WIND FORECASTS FOR PORTIONS
OF THE COASTAL ZONES MAY NEED TO BE INCREASED FURTHER IF THE
INCOMING CANADIAN MODEL AND ECMWF SOLUTION CONFIRMED THIS FURTHER
DEVELOPMENT.

VERY HIGH SEAS ARE DEVELOPING OFFSHORE...WITH BUOY 46036 REPORTING
26 FT AT 14 SECONDS AT 9 PM. SOME OF THIS SWELL WILL DECAY INTO THE
COASTAL WATERS AROUND 20 FT ON SUNDAY...BUT SEAS WILL INCREASE TO 25
TO 28 FT BEHIND THE FRONT. THERE IS THE POSSIBILITY THAT SEAS SUNDAY
NIGHT WILL EXCEED 30 TO 35 FT IF THE STRONGER GFS SOLUTION WORKS
OUT.

STRONG ONSHORE FLOW SUNDAY NIGHT WILL SLOWLY RELAX MONDAY THROUGH
TUESDAY. ALBRECHT

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH FOR MUCH OF THE AREA THROUGH MONDAY MORNING.
    .HIGH WIND WATCH COAST AND PORTIONS OF THE INTERIOR FROM SUNDAY
     AFTERNOON THROUGH SUNDAY NIGHT.
PZ...STORM WARNING COASTAL WATERS SUNDAY AFTERNOON THROUGH SUNDAY
     EVENING.
    .GALE WARNING WESTERN AND CENTRAL STRAIT OF JUAN DE FUCA SUNDAY
     AFTERNOON THROUGH SUNDAY NIGHT.
    .STORM WATCH EASTERN STRAIT...ADMIRALTY INLET...AND NORTHERN
     INLAND WATERS SUNDAY AFTERNOON THROUGH SUNDAY EVENING.
    .GALE WATCH PUGET SOUND AND HOOD CANAL SUNDAY AFTERNOON THROUGH
     SUNDAY NIGHT.
    .SMALL CRAFT ADVISORY ALL WATERS.
    .SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR ROUGH BAR.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:04 PM PDTGale WarningSEW6 hr
Sep 28, 9:04 PM PDTStorm WarningSEW30 hr
Sep 29, 2:56 AM PDTGale WarningSEW8 hr
Sep 29, 4:07 AM PDTHigh Wind WarningSEWSan Juan20 hr
Sep 29, 4:07 AM PDTWind AdvisorySEW23 hr
Sep 29, 4:20 AM PDTWinter Storm WatchSEW12 hr
Sep 29, 12:15 PM PDTRiver Flood WarningSEWMason32 hr
Sep 29, 12:15 PM PDTRiver Flood WarningSEWLewis15 hr
Sep 29, 3:52 PM PDTWinter Weather AdvisorySEW38 hr

Nearby

High Surf Warnings in Washington, 2013Every high surf warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.